Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 66, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 10, 2000, 8:17 PM EDT for Gloucester County, King and Queen County, Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 10, 2000, 8:17 PM EDT (00:17 UTC)
- Expired
- May 10, 2000, 8:50 PM EDT
- In force
- 33 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
The radar
The Norfolk radar (KAKQ), 67 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 8:25 PM EDT | Hail 0.75 | Gloucester, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 3:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1706 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
467
WUUS51 KAKQ 110019
SVRAKQ
VAC073-097-110050-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
817 PM EDT WED MAY 10 2000
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN KING AND QUEEN COUNTY IN EAST CENTRAL VIRGINIA
GLOUCESTER COUNTY IN EASTERN VIRGINIA
* UNTIL 850 PM EDT
* AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES EAST OF
MASCOT TO SHACKLEFORDS TO 5 MILES SOUTHWEST OF MATTAPONI...MOVING
SOUTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR
SHACKLEFORDS AT 820 PM EDT
GLENNS AND GRESSIT AT 830 PM EDT
PAMPA AND ADNER AT 840 PM EDT
CASH AND WOODS CROSSROADS AT 845 PM EDT
GLOUCESTER AND ALLMONDSVILLE AT 850 PM EDT
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS.
WINDS UP TO 60 MILES AN HOUR.
THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3766 7670 3759 7682 3752 7691 3733 7663
3740 7650 3750 7644
$$
HESSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:59 PM EDT, 6 hours 18 minutes earlier.
Area forecast discussion, May 10, 1:59 PM EDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 159 PM EDT WED MAY 10 2000 CDFNT ENTERING THE WRN PDMNT NEXT CPL HRS...LTL OR NO LLVL MSTR CONVERGENCE OVR RGN AND DESPITE TEMPS REACHING 80S (AND DWPTS GENLY IN LWR 60S) CAN'T SEEM TO POP ANY CNVTN. INTERESTING...THE AREA FM NRN NJ TO SE NEW ENGLAND IN COOL MARITIME AMS...BUT HVG STRNG/SVR TSRAS (WITH SFC TEMPS ONLY IN 40S/50S)...WHL WE SIT HERE TOASTY IN WRMSCTR. DYNAMICS PASSING WELL N THE NEXT 12-15 HRS...AND SFC CDFNT SLIDES OFFSHR OVRNGT. LLVL WNDS MODERATE FM THE SW AND SHUD TREND MR WLY HELPING TO LMT CNVTV DVLPMNT. HVN'T RULED OUT SCTD TSRAS...BUT AS TM PASSES...ACTION LUKG LESS LIKELY. DON'T KNOW HOW TO HANDLE THE 1ST PD OF FCST JUST YET...WE'LL KP AN EYE OUT FOR ANY DVLPMNT B4 ZN ISSUANCE. COMFY AMS INVADES OVRNGT BEHIND THE FNT...AND PRVDS A NICE THU. SUM HI LVL MSTR TRIES TO INVADE FM THE NW...BUT WL GO WITH SNY SKY THU. WUD THINK THAT FCST WUD BE EASY FOR FRI AS MID/UPR LVL RDG MVS TWD THE ERN CONUS. HWVR...AS RDG REACHES HIEST AMPLITUDE NR E CST LT FRI INTO SAT...WORRIED THAT THERE WL BE A STRUGGLE GETTING THE HOTTER AMS THRU ENTIRE FA (IE...ALL THE WAY TO THE DELMARVA). AVN AND TO A CERTAIN DEG THE ETA HINT AT THAT PTNTL...AND WL LEAN TWD HVG A LLVL MARITIME INFLUENCE FOR AREAS FM BAY ON E FRI AND FRI NGT. ELSW THOUGH...THE HEAT RETURNS AS THE WKND BEGINS. IT APRS NOW THAT THE ECMWF FM THE PAST FEW DAYS WAS ONTO THE RIGHT TREND...IN THAT THE UPCOMING RND HEAT DOES NOT LAST AS LONG AS THE ONE WE ARE ABT TO GET RID OF. THE TELECONNECTIONS ACRS THE NRN HEMISPHERE HV INDCTD PTNTL FOR PTRN CHG OVR ERN HALF OF CONUS...AND THE ECMWF APRS TO HV WON THIS BATTLE AGAINST THE MRF (THE MRF HASN'T DONE ALL THAT BADLY SO FAR THIS MONTH...IT WAS THE 1ST/ONLY MDL TO FCST THE EXTENT OF RECENT PD OF HEAT OVR THE E - GUESS ITS ONLY FAIR THE ECMWF WINS THIS TM ARND). IN FACT...IF TRENDS CONT...WE MAY ENJOY PLSNT WX FM SUN INTO MID NEXT WK W/O ANY RETURN OF HEAT (LIKE THE MRF HAS WANTED TO SUGG FOR THE PAST FEW DAYS). THE DN SIDE TO ALL OF THIS IS...W/O WDSPRD RA TDA AND CHCS NOT LUKG ALL THAT HI FOR LT SAT...WE MAY GO ANOTHER WK W/O SGFNT RA (SOMETHING TO KP IN THE BACK OF OUR MINDS - SHUD THESE TRENDS CONT - AS WE HEAD TWD SUMMER). FOR THE XTNDD PDS OF THE FCST (THRU SUN)...WL GO WITH A HOT DAY (MOST AREAS) SAT (WHICH CUD END WITH A LT DAY TSRA AS NEXT CDFNT PUSHES THIS WAY FM WNW)...THEN SUN AND MON DRY/MCLR AND COMFY. .AKQ...SCA CHES BAY...ATLC CST...CURRITUCK SOUND. 25
In the hours before
Special weather statement, May 10, 3:46 PM EDT, 4 hours 31 minutes before
MDZ021-VAZ048-049-060>085-087>090-092-110100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD, VA 346 PM EDT WED MAY 10 2000 SEVERE THUNDERSTORM WATCH NUMBER 261 HAS BEEN ISSUED FOR CENTRAL AND SOUTH CENTRAL VIRGINIA...AND PORTIONS OF THE LOWER MARYLAND EASTERN SHORE UNTIL 900 PM EDT. IN MARYLAND 1 COUNTY DORCHESTER IN VIRGINIA 33 COUNTIES AMELIA BRUNSWICK CAROLINE CHARLES CITY CHESTERFIELD INCLUDING COLONIAL HEIGHTS CUMBERLAND DINWIDDIE ESSEX FLUVANNA GLOUCESTER GOOCHLAND GREENSVILLE INCLUDING EMPORIA HANOVER HENRICO INCLUDING RICHMOND JAMES CITY INCLUDING WILLIAMSBURG KING WILLIAM KING AND QUEEN LANCASTER LOUISA LUNENBURG MECKLENBURG MIDDLESEX NEW KENT NORTHUMBERLAND NOTTOWAY POWHATAN PRINCE EDWARD PRINCE GEORGE INCLUDING PETERSBURG AND HOPEWELL RICHMOND SOUTHAMPTON INCLUDING FRANKLIN SURRY SUSSEX WESTMORELAND A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOxOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. TG
Local storm report, May 10, 5:40 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
540 PM EDT WED MAY 10 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
s
0535 PM 7 WNW LOUISA VA 1.75 INCH HAIL
05/10/00 LOUISA
25Special weather statement, May 10, 7:43 PM EDT, 34 minutes before
110100- SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPO NATIONAL WEATHER SERVICE WAKEFIELD, VA 743 PM EDT WED MAY 10 2000 MDZ021-VAZ048-049-060>085-087>090-092-110100- ...SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING LOCATIONS... IN VIRGINIA THE FOLLOWING COUNTIES AND INDEPENDENT CITIES... AMELIA BRUNSWICK CAROLINE CHESTERFIELD INCLUDING COLONIAL HEIGHTS CUMBERLAND DINWIDDIE FLUVANNA GOOCHLAND HANOVER HENRICO INCLUDING RICHMOND LOUISA LUNENBURG MECKLENBURG NOTTOWAY POWHATAN PRINCE EDWARD ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY FOR THE FOLLOWING LOCATIONS... IN MARYLAND 1 COUNTY DORCHESTER IN VIRGINIA THE FOLLOWING COUNTIES AND INDEPENDENT CITIES... CHARLES CITY ESSEX GLOUCESTER GREENSVILLE INCLUDING EMPORIA JAMES CITY INCLUDING WILLIAMSBURG KING WILLIAM KING AND QUEEN LANCASTER MIDDLESEX NEW KENT NORTHUMBERLAND PRINCE GEORGE INCLUDING PETERSBURG AND HOPEWELL RICHMOND SOUTHAMPTON INCLUDING FRANKLIN SURRY SUSSEX WESTMORELAND REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THEN LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. MALOIT/GINGRICH
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:09 PM EDT | Severe Thunderstorm Warning | AKQ | City of Hampton, City of Poquoson | 31 min |
| May 10, 9:11 PM EDT | Severe Thunderstorm Warning | AKQ | Accomack | 29 min |
| May 10, 9:38 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake | 32 min |
| May 10, 9:44 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 31 min |
| May 10, 9:55 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Virginia Beach | 30 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.